Drug May Cut Tremors Associated With Parkinson's
MONDAY, June 2 -- A new drug may help people with Parkinson's disease combat the tics, spasms and tremors they experience when their main medications wear off, a new study suggests.
Istradfeylline works by helping nerve and brain signals bypass the damaged dopamine system in the brain that leads to Parkinson's. A study of 395 Parkinson's patients on levodopa, a popular Parkinson's drug, found those using istradefylline experienced 24 percent less "off" time, defined as when the physical symptoms appear after levodopa wears off. A group of those studied who took a placebo showed a 10 percent decrease in "off" time.
"These results suggest that istradefylline is effective as an add-on therapy to other drugs that treat symptoms of Parkinson's disease. More importantly, this medication seems to improve 'off' time in a population in which more than 90 percent of patients are already being treated with two or more drugs," study author Dr. Mark Stacy, of Duke University Medical Center in Durham, N.C., said in a prepared statement.
The findings, published in the June 3 issue of Neurology, may not mean relief is coming soon for Parkinson's sufferers, at least in the United States. In March, the U.S. Food and Drug Administration refused to approve the drug, calling evidence of its effectiveness insufficient. The drug's manufacturer, Kyowa Pharmaceuticals Inc., has suspended development of istradefylline in North America.
The study was supported by Kyowa Pharmaceutical.
Istradefylline is a novel drug approach to Parkinson's. The disease is usually treated with medications that work on dopamine, but their effectiveness wears off after time. Istradefylline appears to connect with receptors other than dopamine to open communication with the brain.
"Istradefylline and other agents in the same class that work in a different area of the brain are an important step forward when treating patients who experience this wearing off phenomenon and side effects related to dopaminergic drugs," Stacy said.
Posted: June 2008
Recommended for you